Sums of two squares in short intervals in polynomial rings over finite fields

Efrat Bank, Lior Bary-Soroker, Arno Fehm

Research output: Contribution to journalArticlepeer-review


Landau’s theorem asserts that the asymptotic density of sums of two squares in the interval 1 ≤ n ≤ x is K/ √logx, where K is the Landau-Ramanujan constant. It is an old problem in number theory whether the asymptotic density remains the same in intervals |n−x| ≤ xϵ for a fixed ϵ and x → ∞. This work resolves a function field analogue of this problem, in the limit of a large finite field. More precisely, consider monic f0 ∈ Fq [T] of degree n and take ϵ with 1 > ϵ ≥ 2/n. Then the asymptotic density of polynomials f in the “interval” deg(f − f0) ≤ ϵn that are of the form f = A2 +TB2, A,B ∈ Fq [T] is 1/4n (2n/n) as q →∞. This density agrees with the asymptotic density of such monic f’s of degree n as q → ∞, as was shown by the second author, Smilanski, and Wolf. A key point in the proof is the calculation of the Galois group of f(−T2), where f is a polynomial of degree n with a few variable coefficients: The Galois group is the hyperoctahedral group of order 2nn!.

Original languageEnglish
Pages (from-to)1113-1131
Number of pages19
JournalAmerican Journal of Mathematics
Issue number4
StatePublished - Aug 2018


Dive into the research topics of 'Sums of two squares in short intervals in polynomial rings over finite fields'. Together they form a unique fingerprint.

Cite this